Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 103, NWS Tulsa, OK

April 21, 2005Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 21, 2005, 1:58 PM CDT for Ottawa County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 1:58 PM CDT (18:58 UTC)
Expired
Apr 21, 2005, 2:31 PM CDT
In force
33 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 107 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 211858
SVRTSA
OKC115-211930-
/O.NEW.KTSA.SV.W.0103.050421T1859Z-050421T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
159 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 230 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH.  THIS STORM WAS LOCATED NEAR QUAPAW...MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PEORIA.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3698 9483 3670 9479 3669 9462 3700 9462

$$
2 follow-up statements
000 
WWUS54 KTSA 211913
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
213 PM CDT THU APR 21 2005

OKC115-211930-
/O.CON.KTSA.SV.W.0103.000000T0000Z-050421T1930Z/
OTTAWA OK-
213 PM CDT THU APR 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM CDT FOR
OTTAWA COUNTY...

AT 211 PM CDT...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM THAT
WAS PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 5 MILES 
NORTHEAST OF QUAPAW...MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWEST ARKANSAS AND NORTHEASTERN OKLAHOMA.

LAT...LON 3698 9483 3670 9479 3669 9462 3700 9462

$$
000 
WWUS54 KTSA 211931
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
231 PM CDT THU APR 21 2005

OKC115-211941-
/O.EXP.KTSA.SV.W.0103.000000T0000Z-050421T1930Z/
OTTAWA OK-
231 PM CDT THU APR 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY HAS EXPIRED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWEST ARKANSAS AND NORTHEASTERN OKLAHOMA.

LAT...LON 3698 9483 3670 9479 3669 9462 3700 9462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:35 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 21, 1:35 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT THU APR 21 2005

.MESOSCALE DISCUSSION...
A WEAK ISENTROPIC UPGLIDE AREA IS IN PLACE ACROSS EASTERN OKLAHOMA
AND THUNDERSTORMS ARE SLOWLY INCREASING IN NORTHEAST OKLAHOMA.  THIS
ACTIVITY IS WORKING OFF ELEVATED INSTABILITY.  DEEP LAYER SHEAR IS
WEAK AT THE MOMENT SO A MORE MULTICELL STRUCTURE IS LIKELY WITH THE
ELEVATED CELLS AS THEY MOVE ACROSS FAR NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS.  A WIND AND HAIL THREAT WILL DEVELOP WITH THIS
ACTIVITY AND WE ARE CONFERENCE WITH THE SPC AT THIS TIME ON A WATCH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 21, 1:17 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
117 PM CDT THU APR 21 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1256 PM CDT THU APR 21 2005

...SEVERE WEATHER LIKELY LATE THIS AFTERNOON THROUGH EARLY TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA....EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET....LATE THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...LATE THIS AFTERNOON.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
VERY UNSTABLE AIR IS AHEAD OF AN EASTWARD MOVING DRY LINE AND COLD FRONT.
AT MID DAY...THE DRY LINE WAS LOCATED FROM NEAR WICHITA KANSAS TO
LAWTON OKLAHOMA. DURING THE MIDDLE OF THE AFTERNOON STRONG TO SEVERE
THUNDERSTORMS WILL FORM IN THE MOIST...UNSTABLE AIR EAST OF THE
DRY LINE. THESE STRONG THUNDERSTORMS ARE EXPECTED TO MOVE INTO
EASTERN OKLAHOMA AROUND 5PM AND MOVE ACROSS THE FORECAST AREA DURING
THE EVENING. STEEP MID LEVEL LAPSE RATES WITH FAVORABLE SHEAR WILL
SUPPORT SCATTERED LONG LIVED SUPER CELLS. LARGE HAIL WILL BE THE MOST
LIKELY THREAT BUT FAVORABLE SHEAR MAKES TORNADOES POSSIBLE. SURFACE
BASED CAPES OF 2500 TO 3000 J/KG WILL PROVIDE PLENTY OF ENERGY FOR
THE STORMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AN ACTIVE WEATHER PATTERN WILL BRING CHANCES OF THUNDERSTORMS BACK TO THE
AREA ON SUNDAY WITH THE BEST CHANCES ON MONDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 21, 1:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
144 PM CDT THU APR 21 2005

ARZ001>002-010>011-019>020-OKZ058-063-068>069-072
-220000-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-
MADISON AR-WASHINGTON AR-ADAIR OK-CHEROKEE OK-
DELAWARE OK-OTTAWA OK-SEQUOYAH OK-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
177 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREA...

IN ARKANSAS THIS WATCH INCLUDES 6 COUNTIES

IN NORTHWEST ARKANSAS

BENTON... CARROLL... CRAWFORD...
MADISON... WASHINGTON...

IN WEST CENTRAL ARKANSAS

FRANKLIN...

IN OKLAHOMA THIS WATCH INCLUDES 5 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... DELAWARE... OTTAWA...

THIS INCLUDES THE CITIES OF...BERRYVILLE...EUREKA SPRINGS...
ROGERS...BENTONVILLE...JAY...TAHLEQUAH...SALLISAW...VAN BUREN...
OZARK...CHARLESTON...FAYETTEVILLE...SPRINGDALE...MIAMI...
HUNTSVILLE...STILWELL...MARIETTA AND WESTVILLE.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.